Friday, August 6, 2010

A Drugged Husband, 911, and Me

I've just had a rather crazy Thursday.

Mike had laser eye surgery in the afternoon. He came home with a plethora of medicated eye drops, and two different pain medications. Because one of them said that he should take three per day, Mike decided to take all three over about a five hour span in the evening.

At first it was rather hilarious. Mike was slurring and going on the funniest rants. He kept telling me he felt funny. He was very uncoordinated and seemed to be drunk.

I did what any concerned wife would do. I told him to call his mother so that I could get a good giggle out of the conversation (and of course video the whole thing). I sat there laughing the whole time. When I got on the phone, his mum was rather worried and told me I had better phone the health line and talk to a nurse. Up until this point, I figured he was just experiencing a normal reaction to the drugs.

I phoned the health line. The nurse was very concerned when I explained his behaviour. She even talked to Mike. Then when I got back on the phone she said that I needed to call 911. I was quite surprised. I told her that if Mike needed to go to the hospital I could take him myself since it is about 5 minutes away.

She refused to let us go ourselves and transferred the call to 911. Mike could not believe what was happening and got rather irrate. He kept telling me he was fine and was getting super mad. I didn't know whether or not it was him or the drugs talking, so I just went along with the nurse's advice. I talked to a dispatcher, then a paramedic. At this point Mike started leaving the house and said he was not going to be here when the paramedics got here. I canceled the 911 call.

After I got him calmed down, I decided to just watch him and wait.

I did some google research and these are some of the symptoms of an overdose:

- anxiety
- agitation
- hostility
- restlessness
- weakness
- slurred speech
- mood and behaviour changes
- confusion
- lack of coordination
- acting drunk

Suddenly, my evening made sense. And. Laney slept through the whole thing.


  1. my god would not one think that three times per day based on a 24 hr day--mean every 8 hours. and the drops were no doubt a pain killer this was a very serious situation and as you say an OVERdose. I will pray for you

  2. Thanks for the concern. It's all good now:) Yes I would have thought 24 hour day. Talking to Mike about it after he told me that the nurse who was discharging him at around 3pm told him to make sure he got the entire day's dose in before going to bed. He had so many different types of drops and then the pills that it was a little hard to keep straight.

    The nurses on the healthline tend to be totally overcautious and I have given up calling them because their standard response is to go to a hospital immediately.

    We were also told after that two of the medications he was told to take should not be taken together.

  3. This comment has been removed by a blog administrator.

  4. Cathy (ANON comment),

    I at first decided to post your comment, then I decided to delete it. I don't really want vulgar language on my site. I debated responding to you and decided to because you seem like a rather negative and angry person.

    I realize that from reading this you don't get a very good picture of what went on, but the reaction began as a slight one. It WAS funny at first and as soon as I thought that maybe something wasn't right, I called the nurses. (Who by the way, basically tell everyone to go to ER). Mike (although slurring) was able to convince me that he was fine and I did go look up some reliable sources about the meds he was taking saying that although those symptoms happen with OD it is not very likely to cause any harm.


Related Posts with Thumbnails